Oregon, 2003

High Wind in Oregon, October 16 to 17, 2003

October 16 to 17, 2003 · NWS PQR · 1 event in 1 county or zone

Cannon Beach reported wind gusts to 63 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Cannon Beach reported wind gusts to 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 15, 8:00 PM PST, 12 hours earlier.

Area forecast discussion, Oct 15, 8:00 PM PST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT WED OCT 15 2003

.SYNOPSIS...A DEEP LOW WAS SETTING UP JUST SOUTH OF THE GULF OF
ALASKA AND WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. A WARM
FRONT WILL SPREAD MORE RAIN AND POSSIBLE COASTAL WIND TO OUR AREA BY
LATER TONIGHT AND THURSDAY. THE WET PATTERN WILL CONTINUE OVER THE
NORTHERN FORECAST AREA THROUGH THE WEEKEND WITH A SERIES OF STRONGER
SYSTEMS BRINGING RAIN AND LOCALLY STRONG WINDS TO THE PACIFIC
NORTHWEST. THE COLD FRONT WILL FINALLY PUSH THROUGH OUR WHOLE AREA
LATE SATURDAY NIGHT AND SUNDAY. A RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE PACIFIC NORTHWEST THE BEGINNING OF NEXT WEEK FOR A RETURN TO
DRIER WEATHER.
&&

.DISCUSSION...
.SHORT TERM...THE PORTLAND NATIONAL WEATHER SERVICE DOPPLER RADAR IS
BACK UP...AND SHOWING OVERRUNNING CLOUDS AND POSSIBLE PRECIPITATION
ALREADY STARTING TO SPREAD ONSHORE. MODELS CONTINUE TO SHOW WARM
ADVECTION RAINS WILL INCREASE ACROSS THE AREA TONIGHT AND THURSDAY.
THE INITIAL BATCH OF WARM ADVECTION PRECIPITATION PUSHES THROUGH OUR
AREA LATER THURSDAY AND THURSDAY NIGHT WITH RAIN DECREASING IN OUR
SOUTHERN AREAS...SOME STILL PERSISTING NORTH ESPECIALLY TOWARD THE
COAST. MAIN FOCUS OF BAROCLINIC ZONE AND 850 MB INFLOW IS TOWARD THE
OLYMPIC MOUNTAINS. THE FRONTAL ZONE STARTS TO BACK AROUND AND BECOME
MORE NORTH/SOUTH ORIENTED FRIDAY NIGHT AND SATURDAY WHICH COULD DRY A
LOT OF OUR AREA BEFORE THE COLD FRONT SWEEPS THROUGH LATE SATURDAY
NIGHT AND SUNDAY.

WILL BE UPGRADING THE HIGH WIND WATCH TO A HIGH WIND WARNING WITH
THIS ZONE ISSUANCE. GRADIENT AND BOUNDARY LAYER WINDS SUPPORT A
COASTAL HEADLAND TYPE EVENT LATE TONIGHT AND THURSDAY...POSSIBLY
PERSISTING THURSDAY NIGHT. WAVE FOR SATURDAY IS WEAKER ON RECENT GFS
MODEL RUNS...BUT GRADIENT IS IN GREY AREA THAT COULD KEEP THE COAST
PRETTY WINDY.
&&

.MARINE...GALE WARNING IN EFFECT FOR INCREASING WINDS LATE TONIGHT
CONTINUING INTO THE WEEKEND. WE COULD SEE SEAS ABOVE 20 FEET THIS
WEEKEND AND WILL NEED TO WATCH FOR A HIGH SURF ADVISORY.
&&

LONG TERM...EXTENDED MODELS ARE IN FAIRLY AGREEMENT. THE GULF OF AK
LOW FINALLY KICKS INLAND EARLY SUN...MOVING NORTHEAST OVER CANADA AS
WEAK HIGH PRESSURE BUILDS OVER THE FORECAST AREA. MODELS QUITE
SIMILAR BUILDING AN UPPER RIDGE OVER THE PACIFIC NORTHWEST MONDAY
THROUGH WEDNESDAY FOR DRY CONDITIONS WITH OFFSHORE LOW LEVEL FLOW.
ONE EXCEPTION IS POSSIBLE BRUSH BY OF WEAK WARM FRONT ALONG THE COAST
MONDAY. LITTLE CHANGE FOR NOW. TOLLESON
&&

.PRELIMINARY POINT POPS...
AST 997956  PDX 885433  SLE 784322  EUG 664222
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...GALE WARNING TONIGHT CAPE SHOALWATER TO FLORENCE.
.OR/WA...HIGH WIND WARNING CAPE SHOALWATER TO FLORENCE LATE TONIGHT
           THROUGH THURSDAY NIGHT.

&&
Hazardous weather outlook, Oct 16, 5:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT THU OCT 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY

*HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST AND SOUTH
WASHINGTON COAST.............SEE WWUS76 KPQR FRO DETAILS*

* GALE WARNING...............SEE FZUS56 KPQR - CWFPQR FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY SOUTH WINDS AND LOCAL HEAVY RAIN ARE POSSIBLE FRIDAY THROUGH
SATURDAY ALONG THE COAST AND COAST RANGE OF NORTHWEST OREGON AND
SOUTHWEST WASHINGTON.

* GALE WARNING...............SEE FZUS56 KPQR - CWFPQR FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KPQR - SPSPQR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Local storm report, Oct 16, 5:48 AM PST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
0648 AM PDT THU OCT 16 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 AM    CANNON BEACH                 OR   NON TSTM WIND GUSTS
10/16/03   CLATSOP                           WINDS GUSTED TO 60 MPH
                                             SPOTTER CLATSOP 14..

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
October 16, 8:00 AM PST to October 17, 6:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336415.